West Virginia, 2010

Damaging Winds in West Virginia, August 14, 2010

August 14, 2010 · NWS RLX · 9 events in 4 counties and zones

Thunderstorms developed during the afternoon over western Ohio and southeast Indiana. This was well south of a front, but along a boundary leftover from previous convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms developed during the afternoon over western Ohio and southeast Indiana. This was well south of a front, but along a boundary leftover from previous convection. The storms intensified as they moved into northeast Kentucky and southwest West Virginia during the evening hours. Wind damage was the main hazard. However, brief localized downpours of an inch in 30 minutes did cause the usual minor street flooding. The storms weakened during the late evening hours as they moved further east in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 14, 8:05 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 14, 8:05 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
905 PM EDT SAT AUG 14 2010

.SYNOPSIS...
MOISTURE INCREASES TONIGHT INTO SUNDAY. COLD FRONT MOVES SOUTHWARD
SUNDAY NIGHT AND MONDAY...AND THEN STALLS NEAR OR SOUTH OR THE AREA.
MOISTURE PUSHES BACK NORTHWARD ON WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
EXPANDED FLASH FLOOD WATCH FARTHER SOUTH ALONG REMAINDER OF OUR OHIO
VALLEY COUNTIES PLUS A TIER OR TWO OF COUNTIES ON EITHER SIDE. LINE
OF STORMS COMING IN THE FROM THE WEST...IS INTERACTING WITH OUTFLOW
BOUNDARY SENT IN FROM THE STORMS FARTHER TO THE NORTH. VERY
EFFICIENT RAIN PRODUCERS...WITH SOME IFLOWS SITES INDICATING MORE
THAN AN INCH IN 30 MINUTES. MODELS CONTINUE TO VERY POORLY HANDLE
THE SITUATION...BUT THEY DO SUGGEST PRECIPITABLE WATER APPROACHING
AROUND 2 INCHES ALREADY /MAINLY WEST/ WHICH SEEMS REASONABLE GIVEN
THE RAINFALL RATES. LATER TONIGHT...FLASH FLOOD WATCH COULD BE
DROPPED EARLY DEPENDING ON WHAT HAPPENS IN THE MESOSCALE.
HOWEVER...NOT OUT OF QUESTION A WATCH COULD BE HOISTED AGAIN DURING
THE DAY SUNDAY.

SFC FRONT REMAINS WELL WEST OF CWA ON SUNDAY. HOWEVER STILL
EXPECTING ONE OR TWO PREFRONTAL BANDS TO COME THRU. SEEMS TO BE A
SPLIT IN MODELS REGARDING MORNING SHRA/CONVECTION PREFRONTAL BAND.
GIVEN UNCERTAINTY...KEPT CHC POPS IN ALONG OH RVR AND POINTS
WEST...AND LKLY ACROSS NORTHERN AREAS. SHOULD SEE BETTER POTENTIAL
OF SVR TOMORROW WITH INCREASING SHEAR AND CONTINUED GOOD
INSTABILITY TO FEED ON. MAINTAINED LKLY POPS FOR MOST IN AFTN FROM
PREV FCST.

PW SURGES PAST 2 INCHES FOR SUNDAY. HOWEVER...UPR FLOW BECOMES
ZONAL EVEN THOUGH TROF REMAINS IN LOW LEVELS. THIS WILL KEEP
BOUNDARIES FROM LYING DOWN AS MID LEVEL MOISTURE MOVES WEST TO EAST.
STORM MOTION LOOKS TO REMAIN PERPENDICULAR TO FLOW. SO NOT EXPECTING
ANYTHING OTHER THAT POSSIBLE LOCALIZED WATER PROBLEMS...WITH LINE
SEGMENTS ON THE MOVE. IF AN ORGANIZED THREAT BECOMES MORE APPARENT
THOUGH...A FLASH FLOOD WATCH COULD BE ISSUED FOR THE AFFECTED AREA.

STAYED ON HIGH SIDE OF GUIDANCE FOR LOWS GIVEN MUGGY ATMOSPHERE
AND AT LEAST SOME CLOUDS AROUND. HIGHS TOMORROW DEPEND ON AMNT OF
SUN AND TIMING OF CONVECTION. THINK READINGS SIMILAR TO TDY CAN BE
EXPECTED...GENERALLY UPR 80S.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
MODELS SHOW A FRONTAL BOUNDARY PUSHING INTO THE REGION FOR THE
BEGINNING OF THE WEEK. DRIER AIR ALOFT OVER RUNS THE
BOUNDARY...LEAVING JUST LOW LEVEL MOISTURE FOR THE FRONT TO WORK
WITH. SOME QUESTION AS WELL TO HOW FAR SOUTH THE COLD FRONT WILL
MAKE IT BEFORE STALLING. FOR NOW...WILL GO WITH THE FRONT JUST SOUTH
OF THE REGION.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WILL GO WITH GFS/ECMWF ENSEMBLE MEANS FOR THE PERIOD. THIS KEEPS A
FRONTAL BOUNDARY NEAR THE REGION FOR MUCH OF THE PERIOD...ALLOWING
FOR PERIODS OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
UNSTABLE ATMOSPHERE...WITH LIGHT SOUTHEAST FLOW AT THE SURFACE AND
WESTERLY FLOW ALOFT...WILL YIELD THUNDERSTORMS THIS EVENING
ESPECIALLY IN THE NORTH AND WEST...AS DISTURBANCE MOVES THROUGH.
FARTHER SOUTHEAST...LESSER CHANCES BUT CIRRUS SHIELDS FROM UPSTREAM
STORMS WILL DRIFT OVER. LOCALIZED IFR POSSIBLE UNDER ANY OF THE
STORMS. LATER TONIGHT...COMPLICATED PICTURE IN THAT ANY BREAKS IN
CLOUDS WILL LEAD TO VALLEY FOG AND/OR LOW STRATUS ESPECIALLY FOR
AREAS THAT RECEIVE RAIN. MODELS ARE FARING VERY POORLY ON CURRENT
CONVECTION...AND SO CONFIDENCE IN FORECAST IS LOWER THAN NORMAL.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: PLACEMENT OF THUNDERSTORMS IS UNCERTAIN
OVERNIGHT...AND AMOUNT LEFTOVER CLOUDS ALSO UNCERTAIN. CLOUD BREAKS
WILL LEND TO THICKER AND EARLIER IFR OR WORSE FOG.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SUN 08/15/10
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    H    H    H    M    M    L    H    H    H
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H

AFTER 00Z MONDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 6AM EDT FOR WVZ005>008.
OH...FLASH FLOOD WATCH UNTIL 6AM EDT FOR OHZ066-067-075-076-083>087.
KY...FLASH FLOOD WATCH UNTIL 6AM EDT FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...RPY/30
NEAR TERM...MDP/30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...MDP
Hazardous weather outlook, Aug 14, 7:34 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
834 PM EDT SAT AUG 14 2010

VAZ003-004-WVZ013>018-024>040-046-047-160045-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
834 PM EDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE POSSIBILITY OF FLOODING FROM SHOWERS AND THUNDERSTORMS
FOR SUNDAY INTO MONDAY. IF THIS THREAT INCREASE...A FLASH FLOOD
WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.

THERE IS ALSO A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY...
MAINLY FOR THE MID OHIO VALLEY COUNTIES...INCLUDING SOUTHEAST
OHIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ066-067-075-076-083-084-160045-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
834 PM EDT SAT AUG 14 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE POSSIBILITY OF FLOODING FROM SHOWERS AND THUNDERSTORMS
FOR SUNDAY INTO MONDAY. IF THIS THREAT INCREASE...A FLASH FLOOD
WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.

THERE IS ALSO A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY...
MAINLY FOR THE MID OHIO VALLEY COUNTIES...INCLUDING SOUTHEAST
OHIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ101>103-105-OHZ085>087-WVZ005>008-160045-
GREENUP-CARTER-BOYD-LAWRENCE KY-MEIGS-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-JACKSON WV-
834 PM EDT SAT AUG 14 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 614 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE POSSIBILITY OF FLOODING FROM SHOWERS AND THUNDERSTORMS
FOR SUNDAY INTO MONDAY. IF THIS THREAT INCREASE...A FLASH FLOOD
WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.

THERE IS ALSO A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY...
MAINLY FOR THE MID OHIO VALLEY COUNTIES...INCLUDING SOUTHEAST
OHIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ009>011-019-020-160045-
WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-
834 PM EDT SAT AUG 14 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE POSSIBILITY OF FLOODING FROM SHOWERS AND THUNDERSTORMS
FOR SUNDAY INTO MONDAY. IF THIS THREAT INCREASE...A FLASH FLOOD
WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.

THERE IS ALSO A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY...
MAINLY FOR THE MID OHIO VALLEY COUNTIES...INCLUDING SOUTHEAST
OHIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Aug 14, 6:51 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT SAT AUG 14 2010

OHZ085-WVZ007-008-150015-
JACKSON WV-MASON WV-MEIGS OH-
751 PM EDT SAT AUG 14 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
MASON...NORTHWESTERN JACKSON WV AND SOUTHEASTERN MEIGS COUNTIES...

AT 746 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RACINE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR RAVENSWOOD AROUND 800 PM AND SANDYVILLE
AROUND 810 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
141 AND 155 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3905 8161 3904 8161 3885 8166 3884 8203
      3909 8199

25
Special weather statement, Aug 14, 7:11 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
811 PM EDT SAT AUG 14 2010

OHZ085-150045-
MEIGS OH-
811 PM EDT SAT AUG 14 2010

...HEAVY RAINFALL AFFECTING EAST CENTRAL MEIGS COUNTY...

AT 803 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
RACINE...MOVING SLOWLY EAST AT 15 MPH.

RADAR ESTIMATES AROUND 2 INCHES OF RAIN HAS FALLEN IN THE LAST HOUR.
THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. WATER PROBLEMS MAY BE NOTED IN LOW LYING
AREAS AND AREAS OF POOR DRAINAGE.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL MEIGS
COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3910 8184 3898 8179 3898 8193 3899 8195
      3911 8197

25
Special weather statement, Aug 14, 7:21 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT SAT AUG 14 2010

KYZ101-102-150045-
CARTER KY-GREENUP KY-
821 PM EDT SAT AUG 14 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARTER AND GREENUP
COUNTIES...

AT 816 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ENTER WESTERN
CARTER AND GREENUP COUNTIES AND MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR WARNOCK AROUND 825 PM...GRAYS BRANCH AROUND
830 PM...OLDTOWN AROUND 835 PM AND GREENUP AROUND 840 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
150 AND 170 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3836 8324 3842 8325 3848 8320 3850 8320
      3857 8310 3872 8302 3873 8298 3870 8287
      3860 8285 3855 8279 3822 8308 3827 8317
      3819 8327 3823 8331 3833 8334

25
Special weather statement, Aug 14, 7:43 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
843 PM EDT SAT AUG 14 2010

KYZ101>103-105-150115-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-
843 PM EDT SAT AUG 14 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...CARTER...NORTH
CENTRAL LAWRENCE AND SOUTHERN GREENUP COUNTIES...

AT 841 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED IN
WESTERN CARTER AND GREENUP COUNTIES...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HOPEWELL AROUND 855 PM...DENTON AROUND 900
PM...COALTON AROUND 905 PM AND RUSH AROUND 910 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
150 AND 186 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3836 8324 3842 8325 3853 8316 3845 8265
      3809 8283 3811 8291 3818 8293 3818 8299
      3820 8301 3819 8306 3827 8316 3825 8320
      3821 8323 3823 8331 3833 8334

25
Local storm report, Aug 14, 8:01 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
901 PM EDT SAT AUG 14 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     IRONTON                 38.55N 82.66W
08/14/2010                   LAWRENCE           OH   PUBLIC

            GUTTERS BLOWN OFF HOUSE.

&&

NNNN
Local storm report, Aug 14, 8:08 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
908 PM EDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     GRAYSON                 38.33N 82.94W
08/14/2010                   CARTER             KY   FIRE DEPT/RESCUE

            NUMEROUS TREES AND POWER LINES DOWN COUNTY-WIDE.

&&

CAMPBELL

The radar

The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 14, 8:27 PM EST
Where
Wayne County, 1.1 mi NNW of Oakview Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.395, -82.578

Large branches were blown down in the Kenova vicinity.

Thunderstorm Wind, Wayne

When
August 14, 8:35 PM EST
Where
Wayne County, 0.46 mi WSW of Ceredo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.397, -82.557

Trees and large branches were knocked down. One trees fell onto a house and damaged its roof.

Thunderstorm Wind, Cabell

When
August 14, 8:46 PM EST
Where
Cabell County, 1.23 mi SW of Guyandotte
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.415, -82.393

Large branches were blown down.

Thunderstorm Wind, Cabell

When
August 14, 9:00 PM EST
Where
Cabell County, 1.11 mi E of Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.433, -82.110

Trees were blown down and blocked the east bound lanes of Interstate 64.

Thunderstorm Wind, Putnam

When
August 14, 9:05 PM EST to 9:10 PM EST
Where
Putnam County, Hurricane to 0.67 mi E of Hurricane
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.430, -82.030

Large branches were blown down.

Thunderstorm Wind, Putnam

When
August 14, 9:17 PM EST
Where
Putnam County, 0.98 mi W of Mt Vernon to 0.72 mi WNW of Mt Vernon
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.451, -81.968

A microburst blew down 80 to 100 trees at the Sleepy Hollow Golf Course. Tree damage also extended into the adjacent Woods and Irons subdivision. Damage to dwellings was minor. Wind damage had occurred in this same area just over a week earlier, on the 5th.

Thunderstorm Wind, Putnam

When
August 14, 9:20 PM EST to 9:23 PM EST
Where
Putnam County, 0.47 mi ESE of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
38.448, -81.942

Broken large branches were scattered along Teays Valley Road.

Thunderstorm Wind, Kanawha

When
August 14, 9:25 PM EST
Where
Kanawha County, St Albans
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.380, -81.830

Large branches and at least one tree were blown down.

Thunderstorm Wind, Kanawha

When
August 14, 9:30 PM EST
Where
Kanawha County, 1.15 mi N of Rocky Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.467, -81.719

Large branches and at least one tree were blown down on Rocky Fork Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247538, 247539, 247541, 247542, 247543, 247544, 247545, 247546, 247547.